Colorado, 2025High Wind in Colorado, April 12, 2025
April 12, 2025 · NWS GJT · 1 event in 1 county or zone
Another spring storm had moved into the Pacific Northwest and was set to track across the Great Basin on the 12th. Ahead of this system, the pressure gradient aloft had begun to tighten, strengthening southwesterly winds at the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another spring storm had moved into the Pacific Northwest and was set to track across the Great Basin on the 12th. Ahead of this system, the pressure gradient aloft had begun to tighten, strengthening southwesterly winds at the surface. In addition to this, a strong upper level jet was set to move overhead, and the warm weather during the day would allow for deep mixing to bring down even stronger gusts from this jet. All combined to produce widespread wind gusts of 34-45 mph, with higher gusts across the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 12, 4:34 AM MST, 4 hours 26 minutes earlier. Its key messages:
- Temperatures continue their hot spell with record highs possible this afternoon.
- Widespread wind gusts of 25 to 35 mph, possibly higher for the northern valleys, will be common across the area today.
- Red Flag Warnings have been issued for CO Fire zones 203 and 205 below 7000 feet and zone 292 where fuels have been deemed critical. Tomorrow, a Red Flag Warning has been issued for zone 292.
- A cold front moves through tomorrow bringing light precipitation chances to the northern and central Divide mountains.
Area forecast discussion, Apr 12, 4:34 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
534 AM MDT Sat Apr 12 2025
.KEY MESSAGES...
- Temperatures continue their hot spell with record highs
possible this afternoon.
- Widespread wind gusts of 25 to 35 mph, possibly higher for the
northern valleys, will be common across the area today.
- Red Flag Warnings have been issued for CO Fire zones 203 and
205 below 7000 feet and zone 292 where fuels have been deemed
critical. Tomorrow, a Red Flag Warning has been issued for
zone 292.
- A cold front moves through tomorrow bringing light
precipitation chances to the northern and central Divide
mountains.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 157 AM MDT Sat Apr 12 2025
The big story today will be the gusty winds ahead of the next
system to affect our area. By daybreak, an upper level trough
will have moved ashore into WA/OR. Out ahead of this trough,
broad southwesterly flow will setup and as the gradient tightens
winds will increase. Aloft, a 100+ kt jet streak will be
supporting the trough and with deeper mixing, some of these
winds will also likely mix to the surface. Gusty winds of 25 to
35 mph will be common across the entire CWA, if not a bit higher
for the northern valleys. Did mix 20% of the 90th percentile
NBM winds to the official NBM forecast but even with that,
forecast zones stayed below wind advisory criteria (>45 mph). A
few, very localized, spots may briefly hit 45 mph at max heating
but coverage is nowhere near enough to issue any highlights. The
same can't be said for critical fire weather conditions,
however, as you can read below. Outside of the winds, look for
clouds to increase as the trough continues approaching from the
west. We'll also experience another day of well above average
temperatures. We missed the record yesterday at Grand Junction
but we'll take another run at it today as that southwesterly
flow continues to pump in warm air.
The upper level trough and associated cold front will start
moving across the area late tonight and through the day Sunday.
Models continue to indicate a very thin band of precip
associated with frontal passage for the northern and central
mountains...possibly along the Bookcliffs as well. QPF amounts
remain low as moisture is limited. A few rumbles of thunder also
can't be ruled out as the front moves through. Highs will drop
between 5 to 10 degrees but even with that, they'll still remain
above average for this time of year. Another day of gusty winds
is expected with the strongest winds over the central mountains
southward to the NM border. Critical fire weather conditions
will continue but shift southward where those stronger winds
will be located. A few showers will continue Sunday night,
mainly along the Divide, but will come to an end by daybreak
Monday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 157 AM MDT Sat Apr 12 2025
Ridging builds in Monday and Tuesday bringing plenty of sunshine
and warming temperatures. A weak impulse will move over the area
Tuesday night into Wednesday morning bringing some light precip,
favoring the southern half of the CWA. After that, things get
interesting as both the EC and GFS highlight a deep closed low
dropping down from the PacNW, almost due south, to central NV
before turning eastward on Friday. Isolated precip looks
possible Friday night onwards with the possibility for more
widespread precip heading into the weekend. We shall see.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 528 AM MDT Sat Apr 12 2025
Winds will be the biggest aviation concern today as the pressure
gradient tightens ahead of the next system. Gusty southwesterly
winds of 25 to 35 mph will be common for all TAF sites this
afternoon. Some high clouds will also move overhead possibly
becoming broken at times. VFR conditions will remain in place.
Mechanical turbulence is expected and some LLWS can't be ruled
out either.
&&
.FIRE WEATHER...
Issued at 256 PM MDT Fri Apr 11 2025
Anomalous hot, dry and windy conditions will develop today
ahead of a cold front that will eventually move through on
Sunday. The Hot Dry Windy Index shows high probability(>75%) of
widespread critical fire weather conditons developing over
eastern Utah and western Colorado. Rapid fire spread could occur
where fuels are susceptible. At the moment, this is in the
North Fork Gunny/Unco/Lower Gunny Valley area where a Red Flag
Warning has been issued for Zone 292, as well as 203 and 205
below 7000 feet. Changing fuel condition updates would be
welcome as the new fire season has kicked off.
Critical fire weather conditions lessen on Sunday as cooler air
moves in up north but guidance continues to show stronger winds
for the southern half of the CWA along with low humidities. With
that in mind, went ahead and issued a Red Flag Warning for Zone
292 for Sunday due to the continued critical fire weather
conditions expected there.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for COZ203-205-292.
Red Flag Warning from 1 PM to 8 PM MDT Sunday for COZ292.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Apr 12, 1:39 AM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
239 AM MDT Sat Apr 12 2025
COZ001>014-017>023-UTZ022>025-027>029-131130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
239 AM MDT Sat Apr 12 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Gusty winds of 25 to 35 mph, if not higher at times, will be common
across eastern UT and western CO today. These winds, along with low
humidities, will create critical fire weather conditions where fuels
have been deemed critical. Red Flag Warnings have been issued for CO
fire zones 203 and 205 below 7000 feet as well as zone 292.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A cold front moves through on Sunday bringing very light precip to
the northern and central mountains. Critical fire weather conditions
will occur again for CO Fire zone 292 so a Red Flag Warning is in
effect Sunday. Quite weather starts the work week with precip chances
increasing midweek onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 12, 9:00 AM MST to 1:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
At approximately 1:15PM local time on April 12th, the Basalt-Holland Hills mesonet station recorded a gust to 75 mph. Other gusts across the zone ranged from 45 mph to the peak of 75 mph. No reports of injuries, damages, or fatalities were received in association with this event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257578.